On Stanley’s inequalities for character multiplicities

V. B. Mnukhin, Johannes Siemons

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)


Let G be a group of automorphisms of a ranked poset Q and let N k denote the number of orbits on the elements of rank k in Q . What can be said about the N k for standard posets, such as finite projective spaces or the Boolean lattice? We discuss the connection of this question to the representation theory of the group, and in particular to the inequalities of Livingstone-Wagner and Stanley. We show that these are special cases of more general inequalities which depend on the prime divisors of the group order. The new inequalities often yield stronger bounds depending on the order of the group.
Original languageEnglish
Pages (from-to)513-521
Number of pages9
JournalArchiv der Mathematik
Issue number6
Publication statusPublished - 1 Dec 2011

Cite this